Hail, Madison
- When
- April 25, 6:31 PM CST
- Where
- Madison County, 0.86 mi NE of Winterset
- Measured
- 1 in hail
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 41.340, -94.010
The cold front that passed through the state the previous day had become stationary east-northeast to west-southwest across northern Missouri. A strong push of warm air over the cooler air at the surface took place, creating an elevated area of thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
The cold front that passed through the state the previous day had become stationary east-northeast to west-southwest across northern Missouri. A strong push of warm air over the cooler air at the surface took place, creating an elevated area of thunderstorms. The airmass just to the south of the front had a most unstable CAPE of 2,500 J/kg and lifted index of -8 C. The freezing level over the southern part of Iowa was in the 11,000 to 11,500 foot range. Some of the thunderstorms became severe over south central Iowa in Madison County. The storms produced hail of quarter to golf ball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 25, 5:22 PM CST, 1 hour 9 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 622 PM CDT SAT APR 25 2009 .UPDATED FOR THE 26/00Z AVIATION DISCUSSION... .DISCUSSION... ADDED WATCH TO ZONES ... FOR SEVERE POTENTIAL THIS EVENING FAR SOUTH./REV .PREVIOUS SHORT TERM /TONIGHT/... SEVERAL FEATURES TO KEEP AN EYE ON THIS AFTERNOON AND INTO THE OVERNIGHT HOURS. SFC HIGH PRESSURE HAS BEEN MOVING EAST ACRS THE NRN PLAINS TODAY WITH STALLED FRONTAL BOUNDARY OVER NRN MO INTO FAR SOUTHEAST IA. SHOWERS CONTINUE TO MOVE ALONG THE 850 MB BOUNDARY OVER CENTRAL IA THIS AFTERNOON. FINALLY NICE IMPULSE MOVING THROUGH THE SOUTHWEST FLOW THROUGH SOUTH CENTRAL NEBRASKA AND WILL BE ARRIVING LATE THIS AFTERNOON AND EARLY EVENING. THE 850 MB AND SFC BOUNDARIES WILL TRACK QUICKLY BACK TO THE NORTH TONIGHT AND THE AREA OF HIGH PRESSURE SHIFTS TO THE EAST. STRONG THETA-E ADVECTION COMMENCES BY MID EVENING OVER OVER THE SOUTH THEN SPREADS TO THE NORTH THE REMAINDER OF THE NIGHT. EXPECT SHOWERS TO CONTINUE NEAR THE VICINITY OF THE 850 MB BOUNDARY THEN THUNDERSTORMS DEVELOPING AS THE SHORTWAVE LIFTS THROUGH THE AREA. ONCE THAT OCCURS...AREA OF SUBSIDENCE WILL PUSH THROUGH THE AREA AND SHOULD BRING A PERIOD OF DRY WEATHER...THEREFORE IT WILL NOT BE AN ALL NIGHT RAIN. MORE SCATTERED PRECIPITATION AS AREA GETS INTO THE WARM SECTOR. POSSIBLE FOG OVERNIGHT AS WELL AS LOW LEVEL MOISTURE INCREASES. BEST CHANCES ALONG AND NORTH OF SFC BOUNDARY. .LONG TERM.../SUNDAY-SATURDAY/ ACTIVE WEATHER PATTERN UNDERWAY. SIGNIFICANT SHORTWAVE TROUGH MOVING EAST OVER NRN AZ AND SRN UT ATTM IS FORECAST TO MOVE NORTHEAST ACROSS THE CENTRAL CONUS ON SUNDAY. SURFACE BOUNDARY OVER NORTHERN MO WILL LIFT NORTH TONIGHT REACHING NRN IA BY 12Z SUNDAY. SURFACE LOW SHOULD MOVE NE IN RESPONSE TO THE SHORTWAVE REACHING SRN MN BY 00Z MONDAY WITH CDFNT SOUTH INTO WRN IA. CENTRAL IA WILL BE IN THE WARM SECTOR SUNDAY WITH STRONG SOUTHERLY FLOW. PLENTIFUL MOISTURE WILL BE OVER THE AREA WITH SCT SHOWERS AND A FEW STORMS DURING THE DAY. EXPECT TSTMS TO DEVELOP ALONG CDFNT BY EVENING AND THEN MOVE EAST ACROSS THE CWA. CELLS WILL MOVE MOVING NORTHEAST ALONG THE BOUNDARY AS IT SLOWLY MOVES EAST SUNDAY EVENING SHOULD RESULT IN HEAVY RAIN. SHOULD BE ENOUGH PUSH EAST ACROSS CENTRAL IOWA TO KEEP MCS MOVING EAST LIMITING FLASH FLOOD POTENTIAL SOMEWHAT. HIGH FF GUIDANCE VALUES AND UNCERTAINTY OF EVENTUAL QPF WILL RESULT IN NO FLASH FLOOD WATCH. WILL HIGHLIGHT THREAT IN WEATHER STORY AND HWO. SEVERE POTENTIAL DEPENDS ON HOW UNSTABLE AMS BECOMES. RH LEVELS WILL BE VERY HIGH AND EXPECT BKN-OVC CLOUD COVER SO DO NOT EXPECT STG SURFACE HEATING. HOWEVER...THERE SHOULD BE SUFFICIENT CAPE AND SHEAR TO SUPPORT A SEVERE THREAT. LINGERING SHOWERS AND TSTMS MONDAY AS WEAK SURFACE RIDGE BUILDS INTO UPPER MIDWEST. WX SHOULD BE DRY FOR 36-48 HOURS EARLY NEXT WEEK. LACK OF MODEL CONSISTENCY IN THE EXTENDED RESULTED IN A LOW CONFIDENCE FORECAST. GFS ENSEMBLE AND 12Z GFS RUN HAS SURFACE BOUNDARY NEAR IA AND GOOD UPPER LEVEL SUPPORT TO SUPPORT TSTM CHANCES MID-LATE WEEK. && .AVIATION...26/00Z FRONTAL BOUNDARY HAS MOVED JUST SOUTH OF THE IOWA BORDER INTO MISSOURI BUT WILL BEGIN TO LIFT BACK NORTH THROUGH IOWA DURING THE PERIOD. A SIGNIFICANT AMOUNT OF LOW LEVEL MOISTURE IS IN PLACE NORTH OF THE BOUNDARY AND RESULT IN WIDESPREAD MVFR DIPPING DOWN TO AREAS OF IFR TONIGHT AND EARLY SUNDAY. SCATTERED TO WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT WITH THE BOUNDARY LIFTING BACK TO THE NORTH AND AN UPPER LEVEL DISTURBANCE TRACKING INTO THE AREA THROUGH 10Z. AREAS OF FOG LIKELY WILL DEVELOP AS WELL...THOUGH LOWEST VSBYS WILL BE DIFFICULT TO PIN DOWN DUE TO SOME NORTHWARD DRIFT OF THE FRONT. SOME IMPROVEMENT NEAR KOTM AND KDSM AS THEY GET INTO THE WARM SECTOR SUNDAY MORNING...AND EVENTUAL REDEVELOPMENT OF THUNDERSTORMS DURING THE AFTERNOON HOURS AS AIRMASS BECOMES INCREASINGLY UNSTABLE. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...DONAVON/REV LONG TERM...JOHNSON AVIATION...DONAVON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 425 PM CDT SAT APR 25 2009 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-262130- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 425 PM CDT SAT APR 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BECOME MORE NUMEROUS TONIGHT...INCREASING FROM SOUTH TO NORTH. OVERALL THE POTENTIAL FOR SEVERE WEATHER IS LOW...HOWEVER A STRONG TO SEVERE THUNDERSTORM WITH LARGE HAIL AND GUSTY WINDS CANNOT BE RULED OUT FOR FAR SOUTHEAST IOWA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE EXPECTED SUNDAY...ESPECIALLY IN THE AFTERNOON...WITH GREATER COVERAGE INTO SUNDAY NIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. WIDESPREAD HEAVY RAIN IS EXPECTED SUNDAY NIGHT...WHICH COULD LEAD TO MINOR TO MODERATE MAINSTEM RIVER AND TRIBUTARY FLOODING...AND POSSIBLY LOCALIZED FLASH FLOODING. THE GREATEST FLOOD POTENTIAL WOULD BE SOUTH AND EAST OF DES MOINES INCLUDING THE LOWER SKUNK AND IOWA RIVER BASINS...AS WELL AS THE DES MOINES RIVER BASIN BELOW SAYLORVILLE RESERVOIR. THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY THROUGH FRIDAY. THE SEVERE WEATHER POTENTIAL FOR THIS PERIOD WILL BE BETTER DETERMINED NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES...MAINLY SUNDAY AFTERNOON AND SUNDAY NIGHT. MOYER/SMALL
The Des Moines radar (KDMX), 50 km away, was scanning. The volume nearest the first event began at 00:32 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155944, 155945, 155946, 155947.